I hope this isn't true. My youngest child, Sage (13 years old) had a second attack of ingrown toenails a few weeks ago, The toes were seriously infected (she was running a low grade fever and not feeling well at all and in a LOT of pain) and the infection was so bad that the Podiatrist couldn't perform the surgery she needed right away opting to treat the infection with oral antibiotics. We had been using topical antibx and evidently they weren't doing the job.
I started her on an enteric coated acidophilus supplement between twice daily doses of the antibx. In a few days the infection looked much better and she felt much better, she was given the surgery (a procedure that will prevent the sides of her toenails from ever getting ingrown again) but she started complaining of severe constipation.
My dd Sage has Aspergers, Tourettes and has the GI issues that go along with these Spectrum disorders. She's had multiple bouts of severe constipation, starting when she was a 100% breastfed infant with no solids having been introduced yet. But, she hasn't had a problem with constipation in a while. (She also has Sensory Processing Disorder and the resultant food rejection issues that go along with that.)
She was eating some fruit (what little she will eat) and I started giving her some Mira Lax, one of the few things that has helped her in the past. I also gave her a magnesium based supplement that promotes bowel movements. Also, of course lots of fluids, mostly water.
After 5 days I stopped the antibx and the probiotcs (and missing one day of school because of the pain and near inability to walk because of the constipation) she finally worked hard and went. (I can't even describe how large the BM was, sadly lots of people with Spectrum Related constipation have a condition called MegaColon in which the colon becomes very large and can hold prodigious amounts of stool.)
In most people some antibiotics seem to cause loose stools and they have in her (slightly) in the past. I have given her probiotics in the past, especially during tummy bug contacts. I never connected the two before but she used to take probiotics made especially for children and this time I used regular adult enteric coated capsules that I always have in my fridge. I'm hoping it was from the antibx, but it seemed more related to the probiotic.
I'm sure a lot of pp are going to think it was due to the antibx, but she has never had this side effect from antibx before.
Has anyone else seen constipation related to probiotics? I know it doesn't have that effect on me, or my other children, but my GI system isn't the same as Sage's, so I don't know.